Alert archive / Pennsylvania / Freeze Watches in 2020

Freeze Watch 4, NWS Philadelphia/Mount Holly

May 13, 2020Monroe County, Pennsylvania; Sussex County, New Jersey

NWS Philadelphia/Mount Holly issued this freeze watch at May 13, 2020, 9:29 AM EDT for Monroe County, Pennsylvania; Sussex County, New Jersey. It took effect at May 14, 2020, 2:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 13, 2020, 9:29 AM EDT (13:29 UTC)
In effect from
May 14, 2020, 2:00 AM EDT
Expired
May 13, 2020, 2:20 PM EDT
In force
Issued by
NWS Philadelphia/Mount Holly

Counties Sussex County, NJ, Monroe County, PA

The radar

The Philadelphia radar (KDIX), 138 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 1.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

562 
WWUS71 KPHI 131329
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
929 AM EDT Wed May 13 2020

NJZ001-PAZ055-132000-
/O.NEW.KPHI.FZ.A.0004.200514T0600Z-200514T1200Z/
Sussex-Monroe-
Including the cities of Newton and Stroudsburg
929 AM EDT Wed May 13 2020

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 30 possible.

* WHERE...In New Jersey, Sussex. In Pennsylvania, Monroe.

* WHEN...From late tonight through Thursday morning.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Staarmann
1 follow-up statement
003 
WWUS71 KPHI 131820
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
220 PM EDT Wed May 13 2020

NJZ001-PAZ055-140800-
/O.UPG.KPHI.FZ.A.0004.200514T0600Z-200514T1200Z/
/O.NEW.KPHI.FZ.W.0010.200514T0300Z-200514T1200Z/
Sussex-Monroe-
Including the cities of Newton and Stroudsburg
220 PM EDT Wed May 13 2020

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 AM EDT
THURSDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...In New Jersey, Sussex. In Pennsylvania, Monroe.

* WHEN...From 11 PM this evening to 8 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NJZ007-PAZ054-140800-
/O.NEW.KPHI.FZ.W.0010.200514T0300Z-200514T1200Z/
Warren-Carbon-
Including the cities of Washington and Jim Thorpe
220 PM EDT Wed May 13 2020

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 AM EDT
THURSDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...In New Jersey, Warren. In Pennsylvania, Carbon.

* WHEN...From 11 PM this evening to 8 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NJZ020-140800-
/O.NEW.KPHI.FZ.W.0010.200514T0500Z-200514T1200Z/
Ocean-
Including the city of Jackson
220 PM EDT Wed May 13 2020

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM EDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Ocean.

* WHEN...From 1 AM to 8 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NJZ008>010-012-013-015-019-021-022-027-PAZ060>062-103-105-140800-
/O.NEW.KPHI.FR.Y.0008.200514T0500Z-200514T1200Z/
Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Mercer-
Northwestern Burlington-Cumberland-Atlantic-
Southeastern Burlington-Berks-Lehigh-Northampton-
Western Montgomery-Upper Bucks-
Including the cities of Morristown, Flemington, Somerville, 
New Brunswick, Freehold, Trenton, Moorestown, Mount Holly, 
Millville, Hammonton, Wharton State Forest, Reading, Allentown, 
Bethlehem, Easton, Collegeville, Pottstown, Chalfont, 
and Perkasie
220 PM EDT Wed May 13 2020

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM EDT THURSDAY...

* WHAT...Low temperatures of 33 to 36 degrees will result in 
  frost formation.

* WHERE...Portions of central, northern, northwest and southern 
  New Jersey and east central and southeast Pennsylvania.

* WHEN...From 1 AM to 8 AM EDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

* ADDITIONAL DETAILS...Some localized areas near or just below
  freezing are possible, especially in lower elevation areas and 
  valleys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Staarmann

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this freeze watch went out at May 13, 3:36 AM EDT, 5 hours 53 minutes earlier.

Area forecast discussion, May 13, 3:36 AM EDT, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
336 AM EDT Wed May 13 2020

.SYNOPSIS...
High pressure will continue to build across the Mid Atlantic
states through today before shifting offshore tonight into
Thursday. A warm front will lift across the area late Thursday
into Thursday night. An area of low pressure will move out of
the Great Lakes towards New England Friday into Friday night
pulling a cold front across the area. The front will temporarily
stall to the south Saturday, before returning northward on
Sunday as an area of low pressure moves out of the Great Lakes
and toward the coast Sunday into Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A clear sky with a light and variable wind will allow
temperatures to continue falling until shortly after daybreak.
As a result, the Freeze Warning and the Frost Advisory will be
left in place.

High pressure extended from the Great Lakes to the Carolinas
early this morning. The air mass will build slowly to the east
today.

We are anticipating a mostly sunny sky. A short wave trough
traveling in the northwesterly mid level flow is expected to
pass overhead this afternoon. The feature should have limited
moisture associated with it, so we are forecasting no more than
some scattered cumulus.

A west wind is expected to increase to around 10 MPH with some
gusts of 15 to 20 MPH. High temperatures should favor the lower
and middle 60s, with readings not getting above the 50s in the
elevated terrain on the Poconos and northwestern New Jersey.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
High pressure is forecast to slide off the Middle Atlantic
coast tonight. Our sky is expected to be mostly clear this
evening with an increase in high clouds overnight, ahead of our
next weather system.

The wind should become light and variable with minimum
temperatures ranging mainly from the upper 30s to the middle
40s. Lows are forecast to drop into the middle 30s in the Pocono
Region and northwestern New Jersey, so a Frost Advisory may
eventually be needed for those areas.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Thursday through Saturday...

High pressure moves off the coast through Thursday as a warm
front begins to lift into the region. This front will be
associated with low pressure moving towards the Great Lakes.
This warm advection pattern will result in increasing cloudiness
through the day with skies becoming mostly cloudy by late
afternoon. However the best lift looks to stay west of the
forecast area so we only have low chances for showers in across
areas N/W of the I-95 corridor by the afternoon. Otherwise the
day should be mostly dry and milder with S/SW breezes. Highs
will be mainly in the 60s except 50s over the southern Poconos.

The warm front will lift north of the region through Thursday
night as low pressure moves N/E into southern Ontario. As a
result, rain/showers should be mainly north of the region over
upstate NY into New England with SW winds keeping it quite mild.
Lows will be mostly in the mid to upper 50s.

Friday is still shaping up to be a fairly warm day through most
of the area as SW winds continue ahead of an approaching cold
front. In fact these winds should be fairly gusty by afternoon
with gusts of 25 to 35 mph possible. We are still forecasting
highs mostly in the upper 70s to low 80s except several degrees
cooler along the coast and over the southern Poconos. The
morning should be mainly dry but as a cold front approaches from
the north and west during the afternoon the lift triggered by
the front along with sufficient moisture and diurnally induced
instability will lead to showers and thunderstorms developing.
These will tend to be most widespread over our eastern PA zones
and NW NJ closest to the front. At this point, forecast models
suggest there will be around 500-1000+ j/kg of ML CAPE
developing but with a fairly strong wind field in the mid levels
along with steepish low level lapse rates. Winds in the 850-
700 mb layer are progged to be in the 35 to 45 knot range. This
suggests damaging winds may be a threat with storms so this
potential will need to be watched with subsequent forecast
updates.

Showers/storms continue into Friday evening before diminishing
overnight as the front sinks southward into the region...likely
stalling near southern NJ into the Delmarva by Saturday morning.
The remainder of the day Saturday should be mainly dry as high
pressure builds in to the north. However there could be some
additional showers/storms that develop near the front mainly
over Delmarva in the afternoon. From around Philly northward the
day should feature at least partial sunshine with more clouds
persisting to the south of here. Temperatures will be a few
degrees cooler compared to Friday with lower dew points as well
so it won't feel as humid.

Saturday night through Tuesday...

The forecast becomes a bit trickier beyond Saturday as the
forecast models start to diverge. However in the big picture, it
looks to trend more unsettled for Sunday and Monday. The main
forecast challenge will be how a system moving in from the west
by Sunday interacts with high pressure that will initially be
off to our north and east while low pressure may also be
developing farther south over the western Atlantic by this time.
The latest model runs of the GFS and GEM suggest the
approaching low may tend to be slowed down and suppressed by the
high to the north meaning it may pass just to our south Sunday
through Monday bringing a couple days of rainy/wet weather.
Further, moisture from the system over the western Atlantic
could even be drawn into this system. The 12z ECMWF on the other
hand is farther north with the approaching system from the west
and also much more progressive. It tracks the low north of the
region Sunday through Monday dragging a cold front through the
region early Monday. This would bring warmer weather for Sunday
with a chance of some late day showers/storms as the front
approached but would likely not mean an all day rain for either
Sunday or Monday. In fact drier air would be moving in by later
Monday if this solution pans out. Given the uncertainty we
utilized a model blend for the forecast and maintain chances for
rain/showers in the forecast for Sunday through Monday region
wide. A drying trend should then eventually follow heading
towards the middle of next week.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...VFR with scattered clouds. West wind increasing to
around 10 knots with gusts of 15 to 18 knots. High confidence.

Tonight...VFR. Increasing high clouds. Variable wind 6 knots or
less. High confidence.

Outlook...

Thursday...Mainly VFR. S/SW winds could gust 15-20 knots at
times by the afternoon.

Thursday night...Mainly VFR with SW winds 5-10 knots.

Friday...VFR conditions for most of the day may lower to MVFR
late in the afternoon with a chance of showers and thunderstorms
as a cold front affects the area. SW winds may gust 20 to 30
knots.

Friday night...MVFR conditions and showers/thunderstorms
possible early with a cold frontal passage.

Saturday...VFR conditions expected.

Saturday night...VFR conditions early, then lowering overnight
as a warm front and showers lift into the area.

Sunday...MVFR conditions and periods of showers possible.

&&

.MARINE...
High pressure approaching from the west will build across the
coastal waters of New Jersey and Delaware for today and tonight.

A northwest wind 10 to 15 knots this morning, should become
southwest to south for this afternoon and evening before going
light and variable overnight. Wave heights on our ocean waters
are forecast to be around 2 feet, with waves on Delaware Bay
remaining less than 2 feet.

OUTLOOK...

Thursday through Friday...S/SW winds increase through Thursday
with a good chance for SCA conditions Thursday night through
Friday.

Friday night through Saturday...Winds diminish Friday night but
seas could stay above SCA levels into early Saturday morning.
The remainder of Saturday should feature sub-SCA conditions.

Sunday...Winds may return to advisory levels late Sunday into
Sunday night.

&&

.FIRE WEATHER...
A westerly wind is forecast to increase to around 10 MPH today
with occasional gusts of 15 to 20 MPH. Relative humidity values
should fall into the 20 to 30 percent range this afternoon at
most locations. Being that any wind gusts should remain mostly
below 20 MPH, we are not anticipating an enhanced threat for the
spread of wildfires.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Frost Advisory until 8 AM EDT this morning for PAZ060-061-
     101>106.
     Freeze Warning until 8 AM EDT this morning for PAZ054-055-062.
NJ...Frost Advisory until 8 AM EDT this morning for NJZ008>010-012-
     013-015>022-027.
     Freeze Warning until 8 AM EDT this morning for NJZ001-007.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Fitzsimmons
Near Term...Iovino
Short Term...Iovino
Long Term...Fitzsimmons
Aviation...Fitzsimmons/Iovino
Marine...Fitzsimmons/Iovino
Fire Weather...Iovino
Hazardous weather outlook, May 13, 3:20 AM EDT, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
320 AM EDT Wed May 13 2020

NJZ001-PAZ054-055-140730-
Sussex-Carbon-Monroe-
320 AM EDT Wed May 13 2020

...FREEZE WARNING IN EFFECT UNTIL 8 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for northern New Jersey and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Frost will be possible tonight into early Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ008>010-012-013-015>022-027-PAZ060-061-101>106-140730-
Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Mercer-Salem-
Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-
Southeastern Burlington-Berks-Lehigh-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
320 AM EDT Wed May 13 2020

...FROST ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ007-PAZ062-140730-
Warren-Northampton-
320 AM EDT Wed May 13 2020

...FREEZE WARNING IN EFFECT UNTIL 8 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for northern New Jersey and east
central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Frost will be possible tonight into early Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ001>004-MDZ008-012-015-019-020-NJZ014-023>026-PAZ070-071-140730-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Eastern Monmouth-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-Delaware-
Philadelphia-
320 AM EDT Wed May 13 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-140730-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
320 AM EDT Wed May 13 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 2:20 PM EDTFrost AdvisoryPHIBerks, Bucks, Lehigh, Montgomery, Northampton18 hr
May 13, 2:20 PM EDTFreeze WarningPHICarbon, Monroe18 hr

Nearby

Freeze Watches in Pennsylvania, 2020Freeze Watches in New Jersey, 2020Every freeze watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.